Alert archive / Texas / Flash Flood Warnings in 2006

Flash Flood Warning 22, NWS Midland/Odessa, TX

July 28, 2006Midland County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Jul 28, 2006, 9:11 PM CDT for Midland County, Texas. It was in force for 2 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 28, 2006, 9:11 PM CDT (02:11 UTC)
Expired
Jul 28, 2006, 11:15 PM CDT
In force
2 hr
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Midland County, TX

The radar

The Midland/Odessa radar (KMAF), 4 km from the middle of the area, began a volume at 02:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 28, 9:37 PM CDTFLASH FLOODMidland, TX1300 BLOCK OF CASTLEFORD WAS FLOODED...POLICE CAR COULD NOT PASS THROUGH AT THAT POINT.
Jul 28, 10:06 PM CDTFLASH FLOODMidland, TXEIGHT INCHES OF WATER ACROSS GARFIELD STREET JUST NORTH OF LOOP 250.
Jul 28, 10:13 PM CDTFLASH FLOODMidland, TXSEVERAL VEHICLES STALLED ALONG WADLEY AVENUE. NO OCCUPANTS IN THE VEHICLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 2.2 hours before the alert went out and 4 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2006-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1912 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2006-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1912 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
1636 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 290212
FFWMAF
TXC329-290415-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
911 PM CDT FRI JUL 28 2006

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN MIDLAND COUNTY IN WEST TEXAS...

* UNTIL 1115 PM CDT

* AT 909 PM CDT...TRAINED WEATHER SPOTTERS REPORTED FLASH FLOODING   
  OCCURRING AT THE INTERSECTION OF FARM TO MARKET ROAD 1788 AND      
  INTERSTATE 20 FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE...
  MIDLAND...
  ROCK THE DESERT FACILITIES...
  MIDLAND INTERNATIONAL AIRPORT...
  AND INTERSTATE 20...

ADDITIONAL RAINFALL IS EXPECTED WHICH COULD INCREASE THE POTENTIAL
FOR FLOODING IN THE WARNED AREA.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.

TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3180 10229 3180 10202 3208 10204 3208 10229

$$
2 follow-up statements
000 
WGUS74 KMAF 290242
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
939 PM CDT FRI JUL 28 2006

TXC329-290415-
MIDLAND-
939 PM CDT FRI JUL 28 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT FOR
NORTHWESTERN MIDLAND COUNTY...

AT 937 PM CDT...LOCAL LAW ENFORCEMENT REPORTED FLASH FLOODING AROUND 
THE 1300 BLOCK OF CASTLEFORD IN NORTHERN MIDLAND. 

LOCATIONS IN THE WARNING INCLUDE...
  MIDLAND...
  WARFIELD...
  ROCK THE DESERT FACILITIES...
  MIDLAND INTERNATIONAL AIRPORT...
  AND INTERSTATE 20...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOST FLOODING DEATHS ARE PREVENTABLE. TURN AROUND... DONT
DROWN.

LAT...LON 3180 10229 3180 10202 3208 10204 3208 10229

$$
000 
WGUS74 KMAF 290327
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1024 PM CDT FRI JUL 28 2006

TXC329-290415-
MIDLAND-
1024 PM CDT FRI JUL 28 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT FOR
NORTHWESTERN MIDLAND COUNTY...

AT 1013 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED STALLED 
VEHICLES IN SEVERAL LOCATIONS ALONG WADLEY AVENUE IN MIDLAND. PERSONS
IN MIDLAND SHOULD USE EXTREME CAUTION IF TRAVELING IN MIDLAND THIS 
EVENING AS RESIDUAL HIGH WATERS FROM EARLIER HEAVY RAINFALL WILL BE
SLOW TO RECEDE.    

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.

LAT...LON 3180 10229 3180 10202 3208 10204 3208 10229

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 2:45 PM CDT, 6 hours 26 minutes earlier.

Area forecast discussion, Jul 28, 2:45 PM CDT, 6 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
245 PM CDT FRI JUL 28 2006

.SHORT TERM...
ISOLATED SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP ACROSS
PORTIONS OF THE FORECAST AREA THIS AFTERNOON...AND ARE EXPECTED TO
BECOME MORE WIDESPREAD.  NOT MANY CHANGES MADE TO PREVIOUS FORECAST
PACKAGE.  MAINLY TWEAKED DEWPOINT GRIDS AS MODELS ONLY MARGINALLY
HANDLING THE MOISTURE DOWN IN THE LOWER TRANS PECOS TODAY.
OTHERWISE...MODELS AGREE SOMEWHAT ON THE RAIN CHANCES FOR TONIGHT AS
BROAD UPPER LEVEL RIDGE WILL BE UNDERCUT BY A COUPLE OF UPPER LOWS.
ONE LOW IS LOCATED OVER WESTERN NEW MEXICO AND WILL NOT MOVE MUCH
THROUGH THE SHORT TERM.  THIS FEATURE IS AIDING WITH THE CONVECTIVE
DEVELOPMENTS NEAR EL PASO AND ACROSS MUCH OF NEW MEXICO.  THE SECOND
LOW IS A LITTLE LESS OBVIOUS ON WATER VAPOR IMAGERY BUT NONETHELESS
PRESENT...AND IS AIDING THE CONVECTION ACROSS EASTERN PORTIONS OF
THE CWA.  A SMALL SWATH OF DRIER AIR IS ENVELOPED BETWEEN THESE TWO
FEATURES ROUGHLY ALONG A SOUTHWEST TO NORTHEAST DIAGONAL ACROSS THE
FORECAST AREA.  ADDITIONAL SHOWERS ARE FORMING ALONG THE WESTERN
PERIPHERY OF THIS PATCH AS A SURFACE LOW MOVES ALONG THE RIO GRANDE
TO THE NORTHWEST.  THESE SHOWERS...ACROSS THE PRESIDIO VALLEY...AND
THE MARFA AND STOCKTON PLATEAUS...AND SURROUNDING AREAS ARE NOT
MOVING MUCH AND ARE LOCATED ON TOP OF AREAS THAT SAW QUITE A BIT OF
RAINFALL THIS MORNING SO FLOODING CONCERNS REMAIN ELEVATED.

EXPECT CONVECTION TO INCREASE IN COVERAGE AND PERSIST THROUGH MUCH
OF THE OVERNIGHT AS THESE TWO UPPER LEVEL FEATURES WORK IN TANDEM
WITH ONE OTHER AND THE SURFACE LOW TO PROVIDE A LIFTING MECHANISM.
INSTABILITY LOOKS TO BE ON THE MEAGER SIDE...SO NOT EXPECTING
SEVERE CONDITIONS AT THIS TIME. HOWEVER...THE K INDEX ON THE
28/12Z SOUNDING SAT AT 41...INDICATING THE POSSIBILITY OF HEAVY
RAINFALL...WHICH PLAYED OUT WELL THIS MORNING ACROSS SOUTHERN
PORTIONS OF THE FORECAST AREA WHERE RADAR ESTIMATES OF 2 INCHES AND
GREATER PER HOUR OCCURRED. EXPECTING SIMILAR VALUES ON THIS
EVENINGS SOUNDING AS MOIST AIRMASS WILL REMAIN IN PLACE AND PWATS
HAVE REMAINED ABOVE 1.50.

OVERNIGHT LOWS ARE EXPECTED TO BE A DEGREE OR TWO COOLER THAN LAST
NIGHT DUE TO MORE CLOUD COVER THIS MORNING AND AFTERNOON HELPING TO
HOLD AFTERNOON TEMPS DOWN EVER SO SLIGHTLY...BUT MOST WILL NOT NOTICE THE
DROP AND OVERNIGHT CLOUDS/MOISTURE WILL HELP KEEP TEMPS FROM
DROPPING ANY LOWER THAN ABOUT NORMAL.

.LONG TERM...
THE WEAK UPPER LOW AND SHEAR AXIS JUST TO OUR EAST WILL GRADUALLY
LIFT NORTH INTO THE PANHANDLE REGION BY TOMORROW AFTERNOON.
SUBSIDENCE IN THE WAKE OF THIS LOW WILL LIKELY BRING A DECREASE IN
RAIN CHANCES...ESPECIALLY TOMORROW AFTERNOON ACROSS THE PLAINS WHEN
SUBSIDENCE APPEARS STRONGEST. WE WILL KEEP POPS GENERALLY IN THE
20-40% RANGE TOMORROW MORNING TO ACCOUNT FOR ANY LINGERING
CONVECTION FROM TONIGHT. POPS WILL THEN DROP ACROSS THE PLAINS OF
WEST TEXAS...BUT WILL REMAIN IN THE LOW END CHANCE CATEGORY
ACROSS THE MOUNTAINS AND ADJACENT PLAINS. IN THE WAKE OF THE
ABOVE MENTIONED LOW...MID-LEVEL HEIGHTS WILL NOT CHANGE MUCH WITH
THE CENTER OF THE MID-LEVEL HIGH REMAINING OVER EAST TEXAS. 850MB
TEMPERATURES WILL REBOUND QUICKLY AND THUS ABOVE NORMAL TEMPERATURES
WILL ONCE AGAIN APPEAR BY SUNDAY AND CONTINUE INTO EARLY NEXT
WEEK. RAIN CHANCES WILL BE FAVORED OVER THE HIGHER TERRAIN AND
ADJACENT PLAINS THROUGH MONDAY. MEANWHILE...A FAIRLY POTENT UPPER
LEVEL TROUGH ATTEMPTS TO PUSH INTO THE PAC NW. THIS TROUGH
COMBINED WITH A HIGH TO OUR EAST WILL CONTINUE THE SOUTHERLY MID-
LEVEL FLOW AND PERHAPS BRING SOUTHWESTERLY FLOW INTO OUR REGION BY
TUESDAY. SURFACE TROUGHING WILL BE ON THE INCREASE ACROSS THE
SOUTHEASTERN NEW MEXICO PLAINS AND UPPER TRANS PECOS IN RESPONSE.
THIS WILL PROVIDE A LOW-LEVEL FOCUS FOR CONVECTION AND GIVEN THE
MODEST INCREASE IN THE WINDS THROUGH THE COLUMN...A FEW STORMS MAY
SPREAD INTO THE PLAINS OF WEST TEXAS. WE HAVE OPTED TO EXPAND POPS
ACROSS THE REMAINDER OF THE WEST TEXAS PLAINS ON WEDNESDAY. RAIN
CHANCES WILL REMAIN ACROSS ALL AREAS ON THURSDAY AND FRIDAY AS THE
GFS AND ECMWF MODELS ARE SHOWING A SURFACE BOUNDARY MOVING INTO
THE REGION.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              73  95  73  97 /  30  20   0  10
CARLSBAD NM                71  92  72  94 /  40  30  20  10
DRYDEN TX                  74  94  74  97 /  10  20  10  10
FORT STOCKTON TX           71  95  72  96 /  30  30  10  10
GUADALUPE PASS TX          65  86  67  88 /  40  40  20  20
HOBBS NM                   71  93  70  95 /  30  30  20  10
MARFA TX                   61  86  62  88 /  30  30  20  10
MIDLAND INTL AIRPORT TX    74  95  73  97 /  30  30  10  10
ODESSA TX                  74  95  74  97 /  30  30  10   0
WINK TX                    76 100  76 102 /  30  30  20  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

13/06
Hazardous weather outlook, Jul 28, 2:48 PM CDT, 6 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
248 PM CDT FRI JUL 28 2006

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-292000-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
248 PM CDT FRI JUL 28 2006 /148 PM MDT FRI JUL 28 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS PORTIONS OF THE
FORECAST AREA THIS AFTERNOON AND INTO THE OVERNIGHT HOURS.  HEAVY
DOWNPOURS WILL BE THE PRIMARY CONCERN...LEADING TO FLASH FLOOD
CONDITIONS...ESPECIALLY ACROSS AREAS...LIKE THE LOWER TRANS PECOS
AND NEAR THE DAVIS MOUNTAINS...THAT RECEIVED HEAVY RAINFALL EARLIER
TODAY.  IN ADDITION TO HEAVY RAINFALL...GUSTY WINDS AND DEADLY CLOUD
TO GROUND LIGHTNING WILL BE POSSIBLE.

THOSE ATTENDING OUTDOOR ACTIVITIES SHOULD REMAIN ALERT FOR RAPIDLY
CHANGING WEATHER CONDITIONS IN AND AROUND THE AREA.  HAVE A SAFETY
PLAN READY TO PUT INTO ACTION AS LITTLE WARNING MAY OCCUR BEFORE
THUNDERSTORMS DEVELOP AND DEADLY LIGHTING STRIKES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR SEVERE WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

13

In the hours before

Special weather statement, Jul 28, 6:30 PM CDT, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
630 PM CDT FRI JUL 28 2006

NMZ028-290030-
EDDY COUNTY PLAINS-
530 PM MDT FRI JUL 28 2006

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTHEASTERN EDDY COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER MALAGA AT 530 PM MDT...MOVING
NORTHWEST AT 10 MPH. THIS STORM COULD PRODUCE SMALL HAIL...GUSTY
WINDS OVER 40 MPH...AND FREQUENT LIGHTNING STRIKES.

IN ADDITION...HEAVY RAINFALL BETWEEN ONE AND TWO INCHES PER HOUR
WILL LIKELY RESULT IN FLOODING OF LOW LYING AREAS AND PONDING OF
WATER ON ROADWAYS.
Special weather statement, Jul 28, 6:52 PM CDT, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
652 PM CDT FRI JUL 28 2006

TXZ068-290045-
CRANE-
652 PM CDT FRI JUL 28 2006

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHERN CRANE COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHEAST OF TUBBS CORNER
AT 652 PM CDT...MOVING NORTH AT 5 MPH.  THIS STORM IS CAPABLE OF
PRODUCING GUSTY WINDS TO 40 MPH.

SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE ALSO POSSIBLE
WITH THIS THUNDERSTORM.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 8:26 PM CDTSevere Thunderstorm WarningMAFEctor, Midland64 min
Jul 29, 4:24 PM CDTFlash Flood WatchMAF6 hr

Nearby

Flash Flood Warnings in Texas, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.